Lamotrigine induced toxic epidermal necrolysis: A case report

Ann Med Surg (Lond). 2020 Nov 17:60:468-470. doi: 10.1016/j.amsu.2020.11.036. eCollection 2020 Dec.

Abstract

Introduction: A wide spectrum of cutaneous adverse reactions ranging from simple maculopapular rashes to more severe and life-threatening reactions like Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis(TEN) have been described after exposure to many antiepileptic drugs. Although the adverse effect following lamotrigine has been reported after a low initial dosage, the risk of developing TEN is relatively rare.

Case report: We present a 23-year-old female, 6 months post-partum, a case of complex partial seizure, who developed TEN after 14 days of monotherapy with lamotrigine. She was put on steroids and other supportive management. After a tempestuous course of 9 days in ICU, she made an eventful recovery.

Discussion: Lamotrigine, a chemically different newer antiepileptic, if rapidly titrated and used in conjunction with valproate can cause exfoliative dermatitis-like TEN, but at lower doses and as a monotherapy, female, post-partum, probably due to hormonal factors and strong association between HLA-B*1502 and AED (Antiepileptic drug)-induced SJS/TEN in patients of Asian ethnicity could be other contributing cause. Also, lesser use of lamotrigine in developing nations might have led to a lesser incidence of serious cutaneous adverse reactions. The SCORTEN (Severity-of-illness score for toxic epidermal necrolysis) is the most widely used system to standardize the evaluation of risk and prognosis in patients with TEN.

Conclusion: Though rare but TEN can occur following lamotrigine monotherapy. Prompt diagnosis, withdrawal of offending agent, and timely proper supportive care might help in lowering the mortality.

Keywords: Cutaneous adverse reaction; Lamotrigine; Toxic epidermal necrolysis.

Publication types

  • Case Reports